Pharmaceutical

Testosterone side effects include heart risks, breast growth

Low T1 Testosterone side effects include heart risks, breast growthAdvertising from drug companies pushing testosterone replacement therapy make the treatment seem like a fountain of youth with its alleged ability to boost sex drive, increase muscle mass, improve mood and increase energy levels. But before you dash out for your prescription, consider the less-than-desirable testosterone side effects.

Testosterone is the male hormone that in some men is suppressed due to injury, disease, or defect. Testosterone replacement therapy is indicated for these men. But testosterone levels naturally decrease as men age, and messing with Mother Nature may not be a good idea.

The reason is because testosterone treatments may cause problems. First, it can shrink your testicles. That’s because testosterone supplements take over testosterone production from the testicles and causes them to produce less sperm, which, in turn, makes the testicles smaller.

Testosterone therapy can also cause the body to hold onto excess fluid, which can cause swelling in the feet and ankles. It can also change your skin type – for better or for worse. Testosterone can increase oil production which can lead to breakouts. This side effect is most often seen in men with a history of acne.

Testosterone treatments can also cause men’s breasts to enlarge, a condition known as gynecomastia. Some drugs can cause this condition – including the antipsychotic drug Risperdal. Men taking testosterone who develop breast tissue may want to stop taking it for a while to see if their breasts return to normal.

Last but not least are the cardiovascular risks associated with use of testosterone replacement therapy. Studies have linked use of the hormones to an increased risk of heart attacks, strokes, and blood clots, some of which have been fatal.

Makers of testosterone therapy are facing thousands of lawsuits alleging the companies aggressively marketed the drug for unapproved uses and did not adequately warn of testosterone side effects.

Source: Men’s Health